Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Pre-middle age blues, laziness, or a real problem
Apr 22, 2007

Hi Doc: I've been reading through your forum and I want to thank you for being such a knowledgeable patient advovate.

I am 44 years old, have been poz for over 22 years, my viral load is non-existent and my t-cells are in the 900-1000 range. I battled and won the fight of the clinical manifestations of lipodystrophy (400 cholesterol and 1000+ triglyceride) down to 200 and 210, respectively. My problem is that I've put on a few pounds around an otherwise once-sexy middle, my chin and neck have grown, I've gained 30 pounds in the last year, I've got no energy, I love my husband but can't seem to get in the "mood", I'm down alot,and I know I need to exercise but I cannot get myself to do it. I think I might be depressed, but then I could be lazy too. Maybe it's just middle-aged blues. I had to come off testosterone because of the lipid problem, but I am considering asking my doctor to put me back on. He is a brilliant researcher, professor, and physician and we have the "dream of a patient" relationship, working together to manage my health care.

Anything thoughts you can throw into this would be very much appreciated.

Response from Dr. Frascino

Hello,

Twenty-five years and counting! BRAVO! You give the rest of us hope!

First off, I should clarify something. An undetectable viral load is not a "nonexistent" viral load. It's semantics, but "nonexistent" would mean "cured" and that is definitely not the case with "undetectable" (unfortunately!).

Regarding HIV-related fatigue, as a forum reader you probably realize this is often a multifactorial problem with multiple underlying conditions working in tandem to drain our batteries. In your case there are several potential contributing factors that should be considered:

1. Discontinuing your testosterone. If you are hypogonadal (low testosterone), this can be associated with fatigue.

2. Weight gain. The extra 30 pounds could certainly be slowing you down.

3. Depression. This is a common and often overlooked cause of fatigue as well decreased libido.

In addition to these common underlying causes of fatigue, other potential explanations should also be investigated anemia, medication side effects, other hormonal imbalances (low thyroid hormone, adrenal insufficiency), unrecognized infection, etc. You are lucky indeed to have the "dream" doctor/patient relationship. I suggest you talk to Dr. McDreamy and discuss your fatigue and other concerns. Once all the underlying conditions are identified, together you'll be able to develop a treatment plan that balances both the risks and benefits of various interventions (restarting testosterone, for instance) and includes quality of life in the treatment equation. Finally, I should mention several of your symptoms may be related. For instance, low testosterone can cause not only fatigue, but also decreased libido and depressed mood. Similarly, depression can make you feel blue, but also decrease your sex drive and cause fatigue.

Good luck!

Dr. Bob


Previous
New Developement
Next
Depression

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement